Hail, Kiowa
- When
- June 30, 3:30 PM CST
- Where
- Kiowa County, 0.69 mi N of Gotebo
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.080, -98.870
Another line of storms formed along a cold front as it pushed into southern Oklahoma and western north Texas late on the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Another line of storms formed along a cold front as it pushed into southern Oklahoma and western north Texas late on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 1:54 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 254 PM CDT Fri Jun 30 2017 .DISCUSSION... Primary focus is in the short term with thunderstorm potential. Other forecast challenges are or efforts to attempt to identify periods where precipitation chances are greatest. Latest visible satellite shows a complicated surface pattern with several features that will be important to convective initiation and evolution later today. 1.) Gravity waves/undular bores are propagating away from the area deep into Texas from overnight convection, 2.) Mid level feature focused midday convection over eastern Oklahoma and extended westward into southwest Oklahoma. Subsidence behind this was evident in the cumulus field over southeast Oklahoma. The western end of this feature is near Hobart and Altus. 3.) A remnant (albeit increasingly diffuse) outflow boundary from overnight convection extends from near the Red River over south-central Oklahoma west-northwestward into southwest Oklahoma to near and just west of Lawton. 4.) A cold front drifting southeastward across northern Oklahoma. The cold front extended from near Perry to just south of Enid to near Elk City as of early afternoon. Some enhanced cumulus has been noted near the remnant outflow boundary over southwest Oklahoma, but this is in an area that should experience the least amount of synoptic forcing from the approaching shortwave trough. Latest moisture channel satellite imagery loop shows the shortwave trough moving from eastern Colorado into western Kansas now. Given the fairly compact and positively tilted nature of this shortwave, forcing for ascent may be quite modest with weak mid-level height falls across the area trending more neutral with further southwest extent. Current thinking is that thunderstorms should form near and ahead of the front, generally along and north of I-44. Initial development will be in an environment with around 35 knots of 500 mb flow contributing to effective bulk shear of around 40 knots. Although low level moisture was somewhat lower earlier owing to convective overturning from morning MCS, upstream environment is quite moist with PWAT values in excess of 1.5" and approaching 1.75". Moisture should contribute to moderate to strong instability with MLCAPE in excess of 2,500 J/kg, and even higher values further southwest across our Texas counties where diabatic heating has been more extensive. Initial storms may exhibit at least transient supercell characteristics and could be capable of large (potentially significant) hail. Upscale growth will probably occur throughout the evening and the wind threat will increase across roughly the southern half of Oklahoma. Damaging winds will become the primary threat fairly quickly as cold pool strengthens and upscale growth occurs. Additionally, given the moist environment and potential for some training of storms at least initially, heavy rainfall amounts and flooding/flash flooding are possible. This threat could decrease if cold pool is extensive enough and storms accelerate southeast. The forecast beyond tonight is still somewhat uncertain. Mid-level height rises and no well defined boundary tomorrow should limit convective development, but there still could be enough destabilization for isolated storms primarily across southern Oklahoma and western north Texas. Convection should develop across the higher terrain of the Rockies and Sangre De Christo mountains tomorrow evening and move eastward across the southern/central High Plains and eventually could move into western Oklahoma. This would be more likely if cold pool development is fairly extensive. Our environment should be unstable enough to sustain convection (albeit probably in a weakened state) into the night. We have increased precipitation probabilities across the northwest portion of the area. Storms may linger into early Sunday. Generally low probabilities were retained into early next week. Over the next couple of days we will be able to better refine next week's forecast. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 88 71 92 / 60 20 40 30 Hobart OK 69 88 71 95 / 50 10 40 20 Wichita Falls TX 72 89 72 96 / 60 20 20 10 Gage OK 62 85 68 94 / 20 10 50 30 Ponca City OK 65 87 69 89 / 30 10 30 40 Durant OK 72 88 73 92 / 70 30 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/12
Hazardous Weather Outlook National Weather Service Norman OK 306 PM CDT Fri Jun 30 2017 OKZ004>048-050>052-TXZ083>090-012015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 306 PM CDT Fri Jun 30 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms this afternoon and tonight across portions of southern Oklahoma and north Texas. There is also a Slight Risk north and west of the Enhanced Risk including central and southwestern Oklahoma and additional portions of north Texas. .Location... The Enhanced Risk is generally east of a line from Archer City Texas to Snyder Oklahoma, and south of a line from Snyder to Norman to Holdenville. The Slight Risk is north and west of the Enhanced Risk, and is generally east of a line from Knox City Texas to Hollis and Elk City Oklahoma, and south of a line from Elk City to Clinton to Okarche to Chandler. .Timing... 4 PM through 1 AM. .Impacts... Winds up to 80 mph. Golf ball size hail. Flooding rain will also be a possibility. .Discussion... Storms are expected to develop late this afternoon and tonight near a slow moving cold front and possibly near a lingering outflow boundary across southern Oklahoma left over the area from the morning showers and thunderstorms. Some severe storms will be possible late this afternoon and through the evening with large hail and damaging winds. Heavy rain that could lead to flooding will also be a concern tonight. Showers and thunderstorms will remain possible from midnight to sunrise, but the severe potential is expected to diminish late this evening and overnight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from late afternoon into part of the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Strong to severe storms will be possible again Saturday and Sunday across parts of Oklahoma and north Texas. Heavy rain and localized flooding will be possible again on Saturday. Storm chances will resume Monday night, and continue through Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 338 PM CDT FRI JUN 30 2017 OKZ023-027-302115- Grady OK-Caddo OK- 338 PM CDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and southeastern Caddo Counties Until 415 PM CDT... AT 337 PM CDT, a strong thunderstorm was developing near Anadarko, moving east-northeast at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... LAT...LON 3501 9837 3510 9841 3526 9808 3499 9809 TIME...MOT...LOC 2037Z 248DEG 14KT 3506 9826 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT FRI JUN 30 2017
OKZ022-035-302115-
Kiowa OK-Washita OK-
349 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa and
southeastern Washita Counties Until 415 PM CDT...
AT 348 PM CDT, a strong thunderstorm was located near Gotebo, moving
east-northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3510 9905 3512 9901 3512 9897 3513 9899
3525 9866 3499 9865 3499 9902
TIME...MOT...LOC 2048Z 254DEG 19KT 3506 9892
..speg.The national radar mosaic for the moment the first event began.
14 hail, 13 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Power pole downed by wind.
No damage reported.
Many power lines were downed.
Multiple power poles were downed.
Street was closed near the veterans center.
Some homes were surrounded by water and a vehicle was stalled on highway 81.
Power poles were downed. A semi overturned on I-35 mile marker 11.
Power lines downed and a sheet metal building was destroyed. Time estimated from radar.
Estimated 60-70 mph near Johnson Creek campgrounds. Possible microburst. No damage found as of yet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710791, 710815, 710816, 710817, 710818, 710819, 710820, 710821, 710822, 710823, 710824, 710825, 710826, 710827, 710828, 710829, 710830, 710832, 710833, 710834, 710835, 710838, 710839, 710840, 710844, 710845, 710847, 710848, 710849.